[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.114.118. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1963

Coma Due to Acute Chlorothiazide Intoxication

Author Affiliations

USA; USA
James W. Bass, MD, Madigan General Hospital, Pediatric Service, Tacoma, Wash.; From Ward 200, Walter Reed General Hospital, Fort Detrick, and the United States Army Medical Unit, Fort Detrick, Md.

Am J Dis Child. 1963;106(6):620-623. doi:10.1001/archpedi.1963.02080050622014
Abstract

Deep coma has not been reported heretofore as a result of acute chlorothiazide intoxication. Despite the widespread use of this diuretic agent only limited information is available concerning the effects of an acute overdosage. Only one instance of lethargy following accidental ingestion of 3 gm of this drug by a 22-month-old child was uncovered in a search of the literature.1

Experience with two children acutely intoxicated with chlorothiazide is reported herein. In both, acute ingestion resulted in the appearance of lethargy within three to four hours progressing gradually to deep coma by 12 hours after ingestion. Because evidence of fluid and electrolyte imbalance was notable by its virtual absence, an attempt was made to determine if these clinical observations could be experimentally reproduced in monkeys using dosages varied to encompass both the usual therapeutic range and the extremely high levels producing the toxicity observed in these children.

Report of 

First Page Preview View Large
First page PDF preview
First page PDF preview
×